doctor mother on steroids and azathioprine

Question

hi Bob, I'm a doctor who appreciates your service for the humanity so much that everytime I'm depressed , I think of you and my mood brightens up. Dear Bob, my mother, who is a physician, got a needle stick injury from a hiv positive man 6 years ago. Around 6 months later, she went into rapidly progressing renal failure. At that time, she was tested for everything possible (even for hiv by ELISA).Everything came back negative. There are 2 things which concern me: -one is that may be she had not seroconverted by then. -secondly, may be she was put on IV steroids before her tests were taken and that resulted in a false negative result. She got herself tested for hiv again a few months back (PCR and antibody tests).Both were negative. I want your opinion on whether her chronic steroid and immunosuppressant treatment could have resulted in a false negative result. Also, experts say that PCR can detect the virus only in the early and the late stages of the infection. Her TLC is 6800 and stable. Your opinion will be anxiously waited by this son. thanks!

Answer

Hello,

Thanks for your kind comments. Gosh, to think I have the same effect as Prozac and no chance for drug side effects or need to make a copay at the pharmacy!

Sorry to hear about your mother's medical problems! However, I do not believe her rapidly progressive renal failure was linked to her occupational exposure to HIV.

My reasons for drawing that conclusion include:

  1. I assume she was evaluated for possible acquisition of HIV around the time of the initial occupational exposure six years ago.

  2. The chance she would not have seroconverted by six months is extremely remote.

  3. The IV steroids would only be a potential factor if she had been on very high doses for a significant period. If the steroids were started around the time of the repeat diagnostic tests, they would not have had the time to dampen down the immune response to the point of altering her ability to make specific antibodies.

  4. For her latest tests "a few months back," I cannot determine from your post whether she was still on steroids and if so, at what dosage. However, even if she was, steroids would not affect PCR (a non-antibody-related test). Her plasma viral load detected by PCR would be expected to not only be detectable, but also to be quite high in an individual who contracted the virus only six months before.

If your mother's diagnosis remains in question due to the time, dose and duration of her immunosuppressive therapy and interpretation of her HIV-related diagnostic studies, a brief consultation with an HIV specialist to more thoroughly review her history, medications and test results could be considered. However, from what I've been able to glean from your post, it would categorically rule out HIV as a cause of her subsequent renal compromise.

Good luck to you both.

Dr. Bob